Acute pancreatitis induced by etoposide–lobaplatin combination chemotherapy used for the treatment of lung cancer: A case report and literature review

    loading  Checking for direct PDF access through Ovid

Abstract

Rationale:

Drug-induced pancreatitis (DIP) is a rare type of pancreatitis that is not usually observed in the clinical practice. It is generally difficult to distinguish from acute pancreatitis (AP) induced by other causes.

Patient concerns:

Here, we report a 62-year-old Chinese female patient with “small cell lung cancer” as the initial presentation. Because the patient could not bear the surgical treatment, the chemotherapy composed of lobaplatin and etoposide was performed. Three days later, the patient displayed sudden abdominal pain, distension, nausea, and vomiting without obvious inducements. Laboratory tests showed that the levels of serum and urine amylase were enhanced; abdominal computed tomography (CT) result showed the enlargement of the pancreas, peripancreatic effusion, and a rough edge, which suggested the diagnosis of AP. The patient had no history of biliary tract disease, alcoholism, binge overeating, hyperlipidemia, and hereditary pancreatitis.

Diagnoses:

The patient was diagnosed with DIP.

Interventions:

The chemotherapy was stopped at once and we performed fluid resuscitation, pain alleviation, prophylactic antibiotics, and nutritional support, etc on the patient. Later, the patient's clinical symptoms were obviously relieved, and she recovered successfully.

Outcomes:

The chemotherapy was continued, but later, the patient showed abdominal pain, distension, nausea, and vomiting again. The levels of serum amylase and urine amylase were enhanced again. Further imaging examination strongly indicated the recurrence of AP.

Lessons:

We should raise awareness of the clinicians regarding DIP, thereby enabling its timely diagnosis and accurate treatment, as well as promoting the rational and safe use of drugs.

Related Topics

    loading  Loading Related Articles